Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Columbia, SC

June 1, 2018Fairfield County, Newberry County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 1, 2018, 7:22 PM EDT for Fairfield County, Newberry County, Richland County, South Carolina. It was in force for 23 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 7:22 PM EDT (23:22 UTC)
Expired
Jun 1, 2018, 7:45 PM EDT
In force
23 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fairfield County, SC, Newberry County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 49 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 7:30 PM EDTTSTM WND DMG12 E Whitmire, SCTREE DOWN AT 99 ROAD AND AUBURN DRIVE. REPORTED BY FAIRFIELD COUNTY SHERIFF. TIME ESTIMATED BY RADAR.
Jun 1, 7:37 PM EDTTSTM WND DMG7 Nnw Winnsboro, SCCORRECTS TIME OF PREVIOUS TSTM WND DMG REPORT FROM 7 NNW WINNSBORO. TREE DOWN ON US-321 AT WHITE OAK. REPORTED BY FAIRFIELD COUNTY SHERIFF. TIME ESTIMATED BY OUTFLOW BOUNDARY ON RADAR.
Jun 1, 7:44 PM EDTTSTM WND DMG11 N Winnsboro, SCCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 11 N WINNSBORO FOR CORRECT TIME. SC HIGHWAY PATROL REPORTED A TREE ON THE ROADWAY ON HERITAGE ROAD NEAR THE TROPHY HUNT CLUB.
Jun 1, 7:48 PM EDTTSTM WND DMG7 Nnw Winnsboro, SCTREE DOWN ON US-321 AT WHITE OAK. REPORTED BY FAIRFIELD COUNTY SHERIFF. TIME ESTIMATED BY RADAR.
Jun 1, 7:55 PM EDTTSTM WND DMG11 N Winnsboro, SCSC HIGHWAY PATROL REPORTED A TREE ON THE ROADWAY ON HERITAGE ROAD NEAR THE TROPHY HUNT CLUB.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1118 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WUUS52 KCAE 012322
SVRCAE
SCC039-071-079-012345-
/O.NEW.KCAE.SV.W.0030.180601T2322Z-180601T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
722 PM EDT FRI JUN 1 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Fairfield County in central South Carolina...
  Northeastern Newberry County in central South Carolina...
  Northwestern Richland County in central South Carolina...

* Until 745 PM EDT.

* At 721 PM EDT, a severe thunderstorm was located 8 miles east of
  Newberry, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Winnsboro, Blackstock, Blythewood, Ridgeway, Peak and Winnsboro
  Mills.

This includes the following highways...
 Interstate 26 between mile markers 93 and 96.
 Interstate 77 between mile markers 29 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3457 8125 3454 8088 3450 8088 3449 8090
      3445 8087 3427 8085 3413 8130 3415 8131
      3417 8130 3420 8134 3420 8135 3449 8144
      3450 8142 3457 8142
TIME...MOT...LOC 2321Z 260DEG 37KT 3432 8148 

HAIL...<.75IN
WIND...60MPH
 
$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:20 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 1, 6:20 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
620 PM EDT Fri Jun 1 2018

.SYNOPSIS...
Surface high pressure will extend from the Atlantic westward
into the Gulf of Mexico through the weekend, providing
seasonably hot and humid conditions with a few afternoon and
evening thunderstorms. A cold front will move through the area
late Sunday or Sunday night. High pressure will build in from
the north early next week, ushering in slightly cooler and
drier air.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Biggest question for this period remains the amount and severity
of convection later today. Despite warm and seasonably moist
surface layer in place, GOES-16 mesoscale images clearly show
stable wave clouds over the western half of the forecast area.
these indicate there is still a stabilizing factor in the low to
mid levels of the atmosphere early this afternoon. The SPC
mesoanalysis supports this observation, showing a little CIN in
the area, so despite surface-based CAPES in the 1500-2000 J/kg
neighborhood, convection has yet to develop.

This should start to change over the next few hours as further
heating eventually erodes the remaining CIN. Meanwhile, two
clusters of convection have developed in northwest Georgia, and
the mean mid level flow from the west northwest should force
that convection southeastward through the remainder of the day.
it seems like the HRRR has finally caught on to this scenario in
the past couple of hours, and so I leaned heavily on that model
output for the sensible weather the remainder of the afternoon
and evening.

Therefore, I have increased the pops in the CSRA for the 21Z-01Z
time frame as it seems that area will have a hard time avoiding
the convection moving in from the west. Areas further to the
east are a little more uncertain for a couple of reasons. First,
the trajectory of the convection in Georgia looks to keep the
current bands mainly west of the Midlands. Second, the timing
would take the best forcing for convection into the midlands
after sundown, so the surface-based instability will be on the
decrease. However, it looks like there will still be a chance of
at least elevated convection this evening based on the
potential of the clusters to develop eastward while they move
southeastward, clipping more of the CWA than the 3 finger rule
would suggest.

Whatever convection does develop into the area should wind down
by midnight as both the forcing and the instability subside. the
clouds will gradually thin as well. Areas that see rain will
likely have their minimum temperatures during the evening, with
it remaining steady overnight. Areas that miss the rain will see
a more typical diurnal cooling trend, with minimums toward dawn.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
A positively tilted upper trough as well as a surface trough
will cross the forecast area on Saturday coinciding with peak
heating providing the chance for convection. Forecast soundings
indicate moderate to strong instability with SBCAPE values near
3000 J/kg and Lifted Index values around -9C with downdraft CAPE
values approaching 1000 J/kg. Precipitable water values will be
around 1.6- 1.7 inches and there is an inverted-V signature
highlighting the potential damaging wind threat with stronger
storms that may develop. One factor that may limit convection is
the northwesterly flow around the upper trough creating some
downsloping flow. Will continue to advertise mid chance pops and
highlight severe threat in HWO product.

On Sunday, more northern stream shortwave energy moving through
the northwest flow will push a cold front through the forecast
area Sunday evening keeping a chance of storms in the forecast
although instability will not be quite as strong as Saturday.
Chance pops are warranted, though downsloping flow will again be
a limiting factor. Much drier air will filter into the region
behind the front Sunday night with precipitable water values
dropping below 1 inch with clearing skies. Temperatures during
this period will be above normal with highs in the lower to mid
90s Sat/Sun with lows in the 70s Saturday night and in the upper
60s to around 70 Sunday night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The extended forecast period will feature generally dry
conditions, which will be a nice change from the past couple of
weeks. A persistent mean upper trough will persist over New
England with a building upper ridge over the Central and
Southern Plains by midweek through the end of the week. This
will result in persistent mid level northwesterly flow over the
forecast area. A dry surface trough/front will cross the region
Wednesday but precipitable water values remain around or below
1.25 inches with downsloping northwesterly flow further
limiting possible diurnal convection.

Chances of rain will return late week as precipitable water
values increase back over 1.75 inches on Friday with more
shortwave energy diving southeast towards the region in
northwesterly flow. Temperatures during this period will be
near normal with highs in the upper 80s to around 90 degrees and
lows in the 60s.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Convection crossing the CSRA. Discrete cells ahead of the line
developing in the Augusta area at 22Z. Have updated AGS/DNL for
cig/vsby restrictions and strong gusty winds with possibly
severe thunderstorms through 00Z.

The chances remain low enough at CAE/CUB/OGB that a simple VCTS
should suffice for now. Winds should generally be out of the west,
maybe backing a bit overnight, but speeds of less than 12 knots
should prevent any significant problems at the terminals outside of
possible short lived convection.

EXTENDED AVIATION OUTLOOK...Expect mainly diurnal showers and
thunderstorms through Monday. Periods of ceiling and visibility
restrictions are possible each morning with abundant low level
moisture present.

&&

.HYDROLOGY...
Heavy rain in the headwaters will result in elevated flows on
area rivers through the weekend. A River Flood Warning remains
in effect for the Congaree River at Carolina Eastman, Congaree
National Park- Gadsden and the Saluda river at Chappells. A
River Flood Advisory continues for the Congaree River at
Columbia.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 1, 8:17 AM EDT, 11 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Columbia SC
817 AM EDT Fri Jun 1 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021230-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
817 AM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms late this afternoon and evening could become strong
and possibly contain damaging wind and hail.

River flood warnings continue along the Congaree and Saluda rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

River flood warnings continue along the Congaree and Saluda rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 1, 6:43 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
643 PM EDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     6 NNE MCCORMICK         33.99N 82.25W
06/01/2018                   MCCORMICK          SC   911 CALL CENTER

            MULTIPLE TREES DOWN REPORTED ALONG HWY 221
            TOWARDS THE GREENWOOD COUNTY LINE. TIME
            ESTIMATED BY RADAR.

&&

DA
Local storm report, Jun 1, 7:01 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     2 SSW DEARING           33.39N 82.40W
06/01/2018                   MCDUFFIE           GA   911 CALL CENTER

            TREES REPORTED DOWN ON IRON HILL ROAD. TIME
            ESTIMATED BY RADAR.

&&

DA
Local storm report, Jun 1, 7:08 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
708 PM EDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     9 NNW NEWBERRY          34.39N 81.69W
06/01/2018                   NEWBERRY           SC   LAW ENFORCEMENT

            TREE IN ROADWAY ON I26 AT MM65. REPORTED BY
            SC HIGHWAY PATROL.

&&

RC
Local storm report, Jun 1, 7:19 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
719 PM EDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     6 N CHAPPELLS           34.27N 81.85W
06/01/2018                   NEWBERRY           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT SC-56 AND BREHMER ROAD.
            REPORTED BY SC HIGHWAY PATROL AT 1910. TIME
            ESTIMATED BY RADAR.

&&

RC
Special weather statement, Jun 1, 7:20 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
720 PM EDT FRI JUN 1 2018

SCZ035-036-041-020000-
Orangeburg SC-Barnwell SC-Bamberg SC-
720 PM EDT FRI JUN 1 2018

...Thunderstorm Outflow Will Impact Portions of northwestern
Orangeburg...Barnwell and northwestern Bamberg Counties Until 800 PM
EDT....

At 718 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm outflow extending along a line from 16 miles
northeast of Blackville to 7 miles west of Millett, moving east at
20 mph.

  HAZARD...strong winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Orangeburg, Barnwell, Bamberg, Denmark, Savannah River Site,
Brookdale, Williston, Blackville, North, Springfield, Hilda, Neeses,
Norway, Snelling, Olar, Kline, Elko, Cordova, Livingston and Cope.

This includes Interstate 26 between mile markers 143 and 148.

LAT...LON 3313 8172 3317 8177 3318 8177 3336 8155
      3352 8133 3362 8110 3359 8078 3356 8075
      3311 8125 3311 8136 3316 8154 3309 8162
      3309 8165
TIME...MOT...LOC 2318Z 290DEG 16KT 3357 8115 3309 8167
Local storm report, Jun 1, 7:22 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
722 PM EDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     4 E SALUDA              34.01N 81.70W
06/01/2018                   SALUDA             SC   LAW ENFORCEMENT

            TREE IN ROADWAY ON BOYD BRANCH ROAD.
            REPORTED BY SC HIGHWAY PATROL.

&&

RC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:58 AM EDTDense Fog AdvisoryCAEChesterfield, Fairfield, Kershaw, Lee2 hr
Jun 1, 5:17 PM EDTSevere Thunderstorm WarningCAEMcCormick43 min
Jun 1, 5:46 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick44 min
Jun 1, 6:10 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Saluda50 min
Jun 1, 6:46 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Saluda44 min
Jun 1, 6:59 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg46 min
Jun 1, 7:15 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland45 min
Jun 1, 7:20 PM EDTSpecial Weather StatementCAEBarnwell40 min
Jun 1, 7:54 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster66 min
Jun 1, 7:57 PM EDTSevere Thunderstorm WarningCAELexington, Richland33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.